Home >  Blog >  Change of Taste and Smell During Chemotherapy

Change of Taste and Smell During Chemotherapy

Posted by Manuela Boyle on 11 November 2021
Change of Taste and Smell During Chemotherapy

Changes to the taste, smell or feeling of food are a common side effect for people before, during and after treatment for cancer.

This can affect what foods you are able to eat and enjoy eating, and may contribute to a loss of appetite and weight loss.

It may lead to malnutrition, which should be avoided as it can result in increased side effects from treatment and loss of muscle strength.

How does cancer and treatment affect taste, smell and touch?

You may notice changes to your senses before, during or after treatment.

The cancer can affect your senses, causing changes before treatment begins. Treatment can also affect the senses and damage nerves that send signals to the brain, causing changes during and after treatment.

How you feel, when you eat or where you eat (such as in hospital) can also affect how you feel about the food you are eating. The actual taste or smell of food doesn’t change, but you may find that food you usually like may not taste the same due to a change in your environment.

Chemotherapy kills or slows the growth of cancer cells but may also damage healthy cells such as taste buds. It can also affect nerve endings, changing the way you feel hot and cold foods in your mouth.

Radiation to the head or neck area can damage taste buds and salivary glands. This damage can change the way you taste, smell or feel food.

Surgery to the mouth and nose area may affect parts of the tongue, nose or salivary glands, changing the way you taste, smell or feel food.

Chemotherapy, radiation therapy and surgery may also reduce the amount of saliva your body produces and make your mouth dry. As saliva helps taste buds to recognise flavours, a dry mouth may affect your sense of taste.

This is known as xerostomia.

Having a dry mouth over a long period of time can also result in mouth infections or tooth decay, which can cause further problems with taste, smell or feeling.

It is important to see your dentist regularly to help monitor the health of your mouth and teeth.

Some treatments may also cause mucositis, which damages the cells that line your mouth and gut.

This can cause mouth ulcers that may increase your sensitivity to hot, cold, salty, spicy or acidic foods and drinks.

If you have dry mouth or mucositis, talk to our team!
 

Author:Manuela Boyle
Tags:NewsCancerchemotherapy side effectsTaste Changes

Associations

  • The Institute for Functional Medicine
  • Society for Integrative Oncology
  • American Society of Clinical Oncology
  • Australian Traditional-Medicine Society
  • Naturopaths and Herbalists Association of Australia